Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 144, NWS La Crosse, WI

July 20, 2008Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 20, 2008, 9:21 PM CDT for Clark County, Wisconsin. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2008, 9:21 PM CDT (02:21 UTC)
Expired
Jul 20, 2008, 10:00 PM CDT
In force
39 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

County Clark County, WI

What was reported inside it

TimeReportWhereRemark
Jul 20, 9:29 PM CDTHAIL 0.752 W Greenwood, WIHAIL FELL AT HOME OF COUNTY LAW ENFORCEMENT DISPATCHER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 210221
SVRARX
WIC019-210300-
/O.NEW.KARX.SV.W.0144.080721T0221Z-080721T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
921 PM CDT SUN JUL 20 2008

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLARK COUNTY IN CENTRAL WISCONSIN...

* UNTIL 1000 PM CDT

* AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED NEAR MEAD LAKE...OR 19 MILES NORTH OF
  NEILLSVILLE...MOVING SOUTHEAST AT 32 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREENWOOD AND HOG CORNERS AROUND 930 PM...
  LOYAL AND CHRISTIE AROUND 940 PM...
  VEEFKIND AROUND 950 PM...
  
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4471 9030 4464 9030 4451 9050 4479 9088
      4491 9069
TIME...MOT...LOC 0221Z 309DEG 28KT 4480 9070

$$

 04
3 follow-up statements
000 
WWUS53 KARX 210235
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
935 PM CDT SUN JUL 20 2008

WIC019-210300-
/O.CON.KARX.SV.W.0144.000000T0000Z-080721T0300Z/
CLARK WI-
935 PM CDT SUN JUL 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR CENTRAL CLARK COUNTY...

AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR GREENWOOD...OR 13 MILES NORTH OF
NEILLSVILLE...MOVING SOUTHEAST AT 32 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOYAL AND CHRISTIE AROUND 940 PM...
  VEEFKIND AROUND 950 PM...
  GRANTON AND THE NEILLSVILLE MUNICIPAL AIRPORT AROUND 955 PM...  

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4471 9030 4464 9030 4451 9050 4472 9079
      4488 9065 4488 9063
TIME...MOT...LOC 0235Z 309DEG 28KT 4473 9058

$$

 04
000 
WWUS53 KARX 210244
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
944 PM CDT SUN JUL 20 2008

WIC019-210300-
/O.CON.KARX.SV.W.0144.000000T0000Z-080721T0300Z/
CLARK WI-
945 PM CDT SUN JUL 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR CENTRAL CLARK COUNTY...

AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR LOYAL...OR 10 MILES NORTH OF
NEILLSVILLE...MOVING SOUTHEAST AT 32 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VEEFKIND AROUND 950 PM...
  GRANTON AND THE NEILLSVILLE MUNICIPAL AIRPORT AROUND 955 PM...
  CHILI CORNERS AND CHILI AROUND 1000 PM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4451 9050 4465 9070 4484 9055 4471 9030
      4464 9030
TIME...MOT...LOC 0245Z 309DEG 28KT 4468 9050

$$

 04
000 
WWUS53 KARX 210256
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
956 PM CDT SUN JUL 20 2008

WIC019-210306-
/O.EXP.KARX.SV.W.0144.000000T0000Z-080721T0300Z/
CLARK WI-
956 PM CDT SUN JUL 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY EXPIRES
AT 1000 PM CDT...

AT 930 PM THE PUBLIC REPORTED HALF INCH HAIL SOUTHWEST OF GREENWOOD.

THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.

LAT...LON 4451 9050 4465 9070 4484 9055 4471 9030
      4464 9030
TIME...MOT...LOC 0256Z 309DEG 28KT 4462 9041

$$

 04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:06 PM CDT, 6 hours 15 minutes earlier.

Area forecast discussion, Jul 20, 3:06 PM CDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
306 PM CDT SUN JUL 20 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY

FORECAST FOCUS MAINLY ON RAIN CHANCES TONIGHT THROUGH TUESDAY.
TEMPERATURES ALSO TRENDING COOLER/

WEAK SURFACE FLOW CONTINUES ACROSS THE REGION PER 18Z SURFACE
ANALYSIS. LOW PRESSURE SEEN OVER NORTHERN MN UNDER INFLUENCE OF UPPER
SHORT WAVE TROUGH NEAR LAKE OF THE WOODS. ALSO A CIRCULATION SEEN IN
THE VISIBLE SATELLITE IMAGERY AND SURFACE OBSERVATIONS OVER WESTERN
MN. STARTED THE DAY WITH LOTS OF LOW STRATUS/FOG AND THIS HAS BROKEN
UP AND LIFTED INTO CUMULUS OVER MN/WI. CASTELLANUS FIELD OVER WESTERN
IA INTO SOUTHWEST MN HAS BEEN BUBBLING INTO SPOTTY SHRA/TSRA.

WILL HAVE TO WATCH SEVERAL AREAS FOR THE RAIN POTENTIAL TONIGHT. THE
MN CIRCULATION...AND THE SHORT WAVE TO THE NORTH BOTH LOOK TO SLOWLY
MEANDER ACROSS THE REGION TONIGHT. P/V ADVECTION AHEAD OF THEM COULD
RESULT IN SCATTERED CONVECTION DURING THE EVENING AND THROUGH THE
NIGHT. ALL OF THIS OVER THE NORTHEAST HALF OF THE FORECAST AREA.
MEANWHILE...THE ACTIVITY TO THE WEST LOOKS TO LINE UP FROM WNW-ESE
ACROSS IA WHERE BEST MOISTURE TRANSPORT AND BAROCLINICITY CAN BE
REALIZED. NORTHERN FRINGES OF THIS RAIN POTENTIAL TO CLIP THE IA AND
SOUTHWEST WI PORTION OF THE FORECAST AREA. BEST ACTION LOOKS TO
REMAIN IN THE DMX/DVN FORECAST AREAS...WHERE SOME TRAINING AND
REGENERATION ON THE BACK SIDE WILL BE POSSIBLE. FINAL CONCERN...FOG
POTENTIAL TONIGHT. WEAK FLOW AND A SATURATED BOUNDARY LAYER LED TO
FOG LAST NIGHT...AND SIMILAR SETUP TONIGHT. OPTED TO CONFINE FOG
MENTION IN THE GRIDS TO THE EASTERN 2/3 OF THE FORECAST AREA. LEFT
THE WEST OUT OF IT AS IT HAS THE BEST CHANCE TO SEE ENOUGH CLOUD/WIND
TO PRECLUDE WIDESPREAD FORMATION.

MAY SEE SOME LINGERING RAIN ACROSS THE SOUTH INTO MONDAY MORNING...
AND MAY ALSO HAVE SOME SPOTTY ACTIVITY ACROSS THE REMAINDER OF THE
AREA THROUGH THE DAY MONDAY AS THE UPPER WAVE SLOWLY TRACKS THROUGH
THE GREAT LAKES. TROUGH DEEPENS AND DEVELOPS A CLOSED CIRCULATION
OVER THE LAKES...WITH THE LAST SHORT WAVE TROUGH DROPPING DOWN THE
BACK SIDE OF THE TROUGH MONDAY NIGHT AND EARLY TUESDAY. MODELS HAVE
BEEN TRENDING SLOWER WITH THIS EVOLUTION. MODEL SOLUTIONS HAVE BEEN
HIT AND MISS WITH THE RAIN POTENTIAL TUESDAY...BUT WITH THIS SLOWER
TREND...THINKING THAT THERE MAY BE ENOUGH SUPPORT FOR LINGERING
SHOWERS/ISOLATED THUNDER OVER WI COUNTIES ON TUESDAY WITH THE COOLER
POOL OF AIR OVERHEAD. AFTER CONFERRING WITH GRB/MKX...OPTED TO
INCLUDE A LOW CHANCE.

HIGH PRESSURE TO FINALLY BUILD IN TUESDAY NIGHT/WEDNESDAY. BUT COLD
SOURCE REGION FOR THIS AIRMASS...SO TEMPERATURES BELOW NORMAL
EXPECTED.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY

MEDIUM RANGE MODEL SOLUTIONS SHOWING RATHER GOOD AGREEMENT WITH THE
OVERALL PATTERN FOR THE REST OF THE WEEK AND NEXT WEEKEND.
POSITIVELY TILTED UPPER RIDGE OVERHEAD WEDNESDAY...BUT THIS GETS
QUICKLY FLATTENED AS THE NEXT SHORT WAVE TROUGH MOVES ALONG THE
INTERNATIONAL BORDER BY THURSDAY. THIS WAVE WILL THEN TRACK TOWARD
THE GREAT LAKES...BRINGING SOME FORCING AND A COLD FRONT FOR A
CHANCE AT THUNDERSTORMS AGAIN WEDNESDAY NIGHT AND THURSDAY.
DEPENDING ON HOW QUICKLY THIS TROUGH PROGRESSES EAST...THINK FRIDAY
LOOKS DRY. THEN THE UPPER RIDGE BUILDS AGAIN FOR THE WEEKEND.

MW

&&

.AVIATION...

500 MB SHORTWAVE TROUGH WILL SLIP SOUTHEAST ACROSS THE GREAT LAKES
THIS EVENING...WITH A LINGERING FRONTAL BOUNDARY AND MOIST/UNSTABLE
AIRMASS HELPING TO TRIGGER SHRA/TS LATE THIS AFTERNOON THROUGH
TONIGHT. THE ACTIVITY LOOKS TO BE SCATTERED IN NATURE AT THE
MOMENT...AND WILL LEAVE MENTION OUT OF KRST/KLSE FOR NOW. UPDATES
MAY BE NEEDED TO COVER THE CHANCES IF RADAR TRENDS WARRANT IT.
ANOTHER SHORTWAVE TROUGH LOOKS TO DIVE EAST/SOUTHEAST OUT OF THE
NORTHERN/CENTRAL PLAINS TONIGHT...BRINGING CLOUDS/PCPN TO PORTIONS
OF IA/ILL ON EARLY ON MON. IMPACT LOCALLY WILL LIKELY ONLY BE SOME
MID LEVEL CLOUDINESS. HOWEVER...CYCLONIC FLOW ALOFT...ALONG WITH THE
PERSISTENT MOIST/UNSTABLE AIRMASS AND LINGER FRONTAL
BOUNDARIES...SHOULD RESULT IN MORE AFTERNOON CU DEVELOPMENT...AND
THREAT FOR SHRA/TS. AGAIN...THE BETTER CHANCES LOOK TO LIE EAST OF
THE MISSISSIPPI RIVER. BUFKIT SOUNDINGS HINT AT A SHALLOW LAYER OF
MOISTURE TRAPPED UNDER AN INVERSION OVERNIGHT TONIGHT...WHICH COULD
RESULT IN SOME LOW STRATUS/FOG FORMATION. CONFIDENCE NOT HIGH IN
THIS...SO ASIDE FROM THE VCFG MENTION FOR VALLEY POTENTIAL AT
KLSE...WILL LEAVE OUT OF TAFS. AGAIN...SOMETHING THAT WILL HAVE TO
BE MONITORED.

RIECK

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&
Hazardous weather outlook, Jul 20, 2:45 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CDT SUN JUL 20 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-211000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
245 PM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL DIVE SOUTHEAST ACROSS THE REGION
THIS EVENING...WORKING WITH A MOIST AND UNSTABLE AIRMASS TO SPARK
SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THERE
LOOKS TO BE SUFFICIENT INSTABILITY AND FAVORABLE WINDS ALOFT THAT A
FEW STORMS COULD BECOME STRONG TO POSSIBLY SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS THE MAIN THREATS. OVERALL...THE STORMS SHOULD
REMAIN SCATTERED IN NATURE...WITH BETTER CHANCES NORTH AND EAST OF
INTERSTATE 94. THE BEST CHANCES FOR THUNDERSTORMS WILL BE THIS
EVENING...BETWEEN 6 PM AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CHANCE OF THUNDERSTORMS CONTINUES ACROSS THE AREA ON MONDAY
AND TUESDAY. CURRENTLY...SEVERE WEATHER IS NOT EXPECTED
WITH ANY OF THIS ACTIVITY.

ANOTHER CHANCE OF THUNDERSTORMS SPREADS INTO THE AREA ON
THURSDAY. IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT
WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED LATE THIS
AFTERNOON OR TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK

In the hours before

Local storm report, Jul 20, 7:30 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
730 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             2 NE SHELDON            43.70N 91.57W
07/20/2008  E0.88 INCH       HOUSTON            MN   PUBLIC

&&

ADAMS
Local storm report, Jul 20, 7:36 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
736 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             4 W JUMP RIVER          45.36N 90.88W
07/20/2008  E0.88 INCH       TAYLOR             WI   PUBLIC

&&

ADAMS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:05 PM CDTSevere Thunderstorm WarningARXTaylor25 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.